Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 19, NWS Billings, MT

September 27, 202114 counties in Montana; 4 counties in Wyoming

NWS Billings, MT issued this red flag warning at Sep 27, 2021, 2:06 PM MDT for 14 counties in Montana; 4 counties in Wyoming. It took effect at Sep 28, 2021, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 27, 2021, 2:06 PM MDT (20:06 UTC)
In effect from
Sep 28, 2021, 12:00 PM MDT
Expired
Sep 28, 2021, 9:00 PM MDT
In force
9 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Yellowstone County, MT, Big Horn County, WY, Johnson County, WY, Sheridan County, WY, Washakie County, WY

The radar

The Billings radar (KBLX), 91 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 7:45 PM MDTNON-TSTM WND GST 537 S Reedpoint, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3716 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WWUS85 KBYZ 272006
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
206 PM MDT Mon Sep 27 2021

MTZ125>133-WYZ274-284-282015-
/O.UPG.KBYZ.FW.A.0014.210928T1800Z-210929T0600Z/
/O.NEW.KBYZ.FW.W.0019.210928T1800Z-210929T0300Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
206 PM MDT Mon Sep 27 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY...

The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from noon to 9 PM MDT Tuesday. The
Fire Weather Watch is no longer in effect.

* IMPACTS: Low humidities, unseasonably warm temperatures, strong 
  gusty winds, and wind shift with a cold front will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In North Central WY Fire Zones...274...284.
   In South Central MT Fire Zones...125...126...127...128...129.
   In Southeast MT Fire Zones...130...131...132.
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Central MT...Golden Valley...Musselshell.
   In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
   In Northwest SD...Harding.
   In South Central MT...Big Horn...Carbon...Park...Stillwater
                         Sweet Grass...Yellowstone.
   In Southeast MT...Carter...Custer...Fallon...Powder River
                     Rosebud...Treasure.

* WIND: Northwest 15 to 25 mph with gusts up to 40 mph.

* HUMIDITY: 9 to 14 percent.

* TEMPERATURES: Mid 80s to mid 90s.

* COLD FRONT: In the afternoon and evening. Expect a sharp drop 
  in temperatures and rise in humidity behind the frontal 
  passage, along with gusty northwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$

MTZ123-280300-
/O.CON.KBYZ.FW.W.0018.000000T0000Z-210928T0300Z/
Gallatin National Forest-
206 PM MDT Mon Sep 27 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* IMPACTS: Low humidities, unseasonably warm temperatures, strong 
  gusty winds, and wind shift with a cold front will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In South Central MT Fire Zone...123.

* COUNTIES AFFECTED: 
   In South Central MT...Park...Sweet Grass.
   In Southwest MT...Gallatin.

* WIND: Southwest 15 to 25 mph with gusts up to 30 mph.

* HUMIDITY: 8 to 15 percent.

* TEMPERATURES: In the 80s at lower elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
4 follow-up statements
353 
WWUS85 KBYZ 280231
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
831 PM MDT Mon Sep 27 2021

MTZ123-280345-
/O.CAN.KBYZ.FW.W.0018.000000T0000Z-210928T0300Z/
Gallatin National Forest-
831 PM MDT Mon Sep 27 2021

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the Red
Flag Warning.

Gusty winds are subsiding and relative humidities are climbing.
Therefore the Red Flag Warning has been cancelled for tonight.

$$

MTZ125>133-WYZ274-284-290245-
/O.CON.KBYZ.FW.W.0019.210928T1800Z-210929T0300Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
831 PM MDT Mon Sep 27 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
TUESDAY...

* IMPACTS: Low humidities, unseasonably warm temperatures, strong 
  gusty winds, and wind shift with a cold front will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In North Central WY Fire Zones...274...284.
   In South Central MT Fire Zones...125...126...127...128...129.
   In Southeast MT Fire Zones...130...131...132.
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Central MT...Golden Valley...Musselshell.
   In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
   In Northwest SD...Harding.
   In South Central MT...Big Horn...Carbon...Park...Stillwater
                         Sweet Grass...Yellowstone.
   In Southeast MT...Carter...Custer...Fallon...Powder River
                     Rosebud...Treasure.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: In the 80s and 90s.

* COLD FRONT: In the afternoon and evening. Expect a sharp drop 
  in temperatures and rise in humidity behind the frontal 
  passage, along with gusty northwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
690 
WWUS85 KBYZ 280909
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
309 AM MDT Tue Sep 28 2021

MTZ125>133-WYZ274-284-290300-
/O.CON.KBYZ.FW.W.0019.210928T1800Z-210929T0300Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
309 AM MDT Tue Sep 28 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* IMPACTS: Low humidities, unseasonably warm temperatures, strong 
  gusty winds, and wind shift with a cold front will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In North Central WY Fire Zones...274...284.
   In South Central MT Fire Zones...125...126...127...128...129.
   In Southeast MT Fire Zones...130...131...132.
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Central MT...Golden Valley...Musselshell.
   In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
   In Northwest SD...Harding.
   In South Central MT...Big Horn...Carbon...Park...Stillwater
                         Sweet Grass...Yellowstone.
   In Southeast MT...Carter...Custer...Fallon...Powder River
                     Rosebud...Treasure.

* WIND: South 10 to 20 mph with gusts to 30 mph, shifting to the
  northwest with gusts of 35 to 45 mph this afternoon and evening.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: In the 80s to mid 90s.

* COLD FRONT: In the afternoon and evening. Expect a sharp drop in
  temperatures and rise in humidity behind the frontal passage,
  along with gusty northwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$

http://weather.gov/Billings
411 
WWUS85 KBYZ 282009
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
209 PM MDT Tue Sep 28 2021

MTZ125>133-WYZ274-284-290300-
/O.CON.KBYZ.FW.W.0019.000000T0000Z-210929T0300Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
209 PM MDT Tue Sep 28 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* IMPACTS: Low humidities, unseasonably warm temperatures, strong 
  gusty winds, and wind shift with a cold front will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In North Central WY Fire Zones...274...284.
   In South Central MT Fire Zones...125...126...127...128...129.
   In Southeast MT Fire Zones...130...131...132.
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Central MT...Golden Valley...Musselshell.
   In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
   In Northwest SD...Harding.
   In South Central MT...Big Horn...Carbon...Park...Stillwater
                         Sweet Grass...Yellowstone.
   In Southeast MT...Carter...Custer...Fallon...Powder River
                     Rosebud...Treasure.

* WIND: South 10 to 20 mph with gusts to 30 mph, shifting to the
  northwest with gusts of 35 to 45 mph this afternoon and evening.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: In the 80s to mid 90s.

* COLD FRONT: In the afternoon and evening. Expect a sharp drop in
  temperatures and rise in humidity behind the frontal passage,
  along with gusty northwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
730 
WWUS85 KBYZ 290254
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
854 PM MDT Tue Sep 28 2021

MTZ125>133-WYZ274-284-290400-
/O.EXP.KBYZ.FW.W.0019.000000T0000Z-210929T0300Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
854 PM MDT Tue Sep 28 2021

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Although windy conditions are expected overnight, the air has 
cooled and relative humidity has risen, so critical fire weather 
conditions have ended.

$$


http://weather.gov/Billings

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Sep 27, 2:31 AM MDT, 11 hours 35 minutes earlier.

Area forecast discussion, Sep 27, 2:31 AM MDT, 11 hours 35 minutes before
Area Forecast Discussion
National Weather Service Billings MT
231 AM MDT Mon Sep 27 2021

.DISCUSSION...
Today through Tuesday...

Strong high pressure will continue to dominate our weather in the
short term period, but changes are coming.

Temps today will be similar to yesterday, i.e. look for highs in
the mid 80s to lower 90s. Daily records could be reached at each
of our main climate stations. Pacific trof approaching the coast
will result in backing mid/upper level winds. We will also tap
into drier air...with pwats down to around 0.25"...yielding RHs
down to near 10% many locations. Mixed SW winds are expected to be
breezy over the Gallatin NF and will make no changes to the Red
Flag Warning in effect for zone 123 today.

Tonight will again be mild with poor RH recovery over the ridges
and along the foothills. S-SW flow will deepen ahead of Pacific
trof as it moves to the northern rockies on Tuesday. A cold front
associated with this trof should move into our western cwa by mid
afternoon. Thus, hottest temps tomorrow will be in our east where
temps should reach the mid 90s, with breezy south winds. Look for
the cold front to accelerate and push across our cwa from west to
east in the late afternoon and evening. Post-frontal winds should
gust to 40 mph. Have opted to issue a Fire Weather Watch Tuesday
afternoon & evening for all but our far western zones...covering
the hot/dry/breezy conditions and windy frontal passage. Daily
records could again be challenged at Sheridan and Miles City.

One final note. Models show MSLP dropping to 990-995mb Tuesday
afternoon along thermal trof. This is quite low, and will be
followed by rapid pressure rises once the front passes. So be
prepared if you are prone to feel aches and pains with pressure
changes.

JKL

Tuesday Night through Sunday...

Tuesday evening the cold will continue to push across the area.
For the most part, the front is still expected to be dry for much
of the area. Still have a slight chance for most places through
the evening hours. Winds will be gusting 20 to 30 mph through
Wednesday morning and continuing through the afternoon in
southeast Montana. Temperatures will be significantly cooler
behind the front, with highs Wednesday afternoon around 20 to 30
degrees cooler than Tuesday.

Going into the latter part of the work week and into the weekend,
temperatures will trend a little warmer, but only to around
normal. Highs will generally be in the 70s. Flow will generally be
southwesterly, though a weak wave Saturday will bring a little
more cyclonic flow to the area. The atmosphere will remain very
dry, so humidity will still be low. The wave Saturday is likely to
pass mostly north of the area, and with very little moisture to
work with in general, will be dry. Reimer

&&

.AVIATION...

Strong high pressure aloft will bring widespread VFR over the
next 24 hours. Lofted smoke from west coast wildfires may reduce
slant range visibility at times. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 090 056/086 045/063 039/071 043/075 045/068 045/075
    0/U 01/B    21/B    00/U    00/U    01/B    10/U
LVM 087 050/079 035/061 032/070 037/074 038/068 038/073
    0/N 03/W    31/U    00/U    00/U    11/B    00/U
HDN 092 049/091 044/064 036/072 038/077 043/070 042/075
    0/U 01/B    21/B    00/U    00/U    01/B    11/U
MLS 091 050/093 049/063 039/070 043/076 047/071 045/073
    0/U 00/B    21/E    00/U    00/U    01/B    11/B
4BQ 091 053/094 048/062 039/069 044/075 047/070 046/073
    0/U 00/U    32/W    00/U    00/U    11/B    11/U
BHK 091 052/095 048/063 039/068 043/075 045/071 045/072
    0/U 00/N    22/W    00/U    00/U    11/B    11/B
SHR 093 050/094 042/060 035/070 038/075 043/069 041/074
    0/U 00/B    32/W    00/U    00/U    01/B    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from noon today to 9 PM MDT this
      evening FOR ZONE 123.
     Fire Weather Watch in effect from Tuesday afternoon through
      Tuesday evening FOR ZONES 125>133.
WY...Fire Weather Watch in effect from Tuesday afternoon through
      Tuesday evening FOR ZONES 274-284.

&&

weather.gov/billings

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 1:50 AM MDTFire Weather WatchBYZBig Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 8 more12 hr

Nearby

Red Flag Warnings in Montana, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.